Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Phoenix, AZ

February 12, 2005Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Feb 12, 2005, 10:40 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2005, 10:40 AM MST (17:40 UTC)
Expired
Feb 12, 2005, 4:30 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 53 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 121742
FFWPSR
AZC007-013-021-122330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1040 AM MST SAT FEB 12 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION

* UNTIL 430 PM MST.

* AT 1033 AM MST...DOPPLER RADAR INDICATED AN AREA OF MODERATE TO    
  HEAVY RAIN FALLING OVER MOUNTAINOUS TERRAIN BETWEEN APACHE         
  JUNCTION AND GLOBE. IN ADDITION...LOCAL LAW ENFORCEMENT OFFICIALS  
  REPORTED FLOODING OF QUEEN CREEK IN SUPERIOR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN      
  VALLEY...KINGS RANCH...TORTILLA FLAT...INSPIRATION...MIAMI AND     
  CLAYPOOL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3318 11145 3312 11069 3337 11079 3362 11077
      3359 11149

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 10:30 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 12, 10:30 AM MST, 10 minutes before
AZZ020>028-CAZ030>033-122245-

AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT FEB 12 2005

CORRECTED TO MENTION INCREASES TO 50000 CFS INTO THE SALT RIVER
BELOW GRANITE REEF DAM BY 5 PM MST THIS AFTERNOON

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR ALL THE RAIN THE PAST COUPLE
OF DAYS IS MOVING EAST ACROSS NORTHERN ARIZONA TODAY. THIS MEANS
SHOWERS WITH SOME HEAVY RAIN MOSTLY OVER SOUTH-CENTRAL ARIZONA TODAY.
THE LOW PRESSURE SYSTEM WILL MOVE EAST AWAY FROM ARIZONA WITH SHOWERS
ENDING FROM THE WEST TONIGHT. AFTER PATCHY FOG LATE TONIGHT AND
SUNDAY MORNING...DRIER WEATHER IS EXPECTED SUNDAY AS HIGHER PRESSURE
ALOFT FROM THE PACIFIC MOVES EAST OVER THE SOUTHWESTERN UNITED
STATES. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP OVER THE EASTERN
PACIFIC...AND BRING AN INCREASING CHANCE OF SHOWERS DURING THE LATTER
PART OF THE COMING WEEK...ESPECIALLY FRIDAY.

&&

.DISCUSSION...
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR ALL THE RAIN THE PAST COUPLE
OF DAYS WAS MOVING EAST ACROSS NORTHWEST ARIZONA THIS MORNING.
SHOWERS HAD ENDED BEHIND THIS LOW AND PATCHY DENSE FOG HAD DEVELOPED
OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. A DENSE FOG
ADVISORY WAS IN EFFECT UNTIL 11 AM MST...10 AM PST. MEANWHILE...
SHOWERS WERE REDEVELOPING MAINLY FROM THE PHOENIX AREA EASTWARD...
SOME WITH HEAVY RAIN MAINLY EAST OF PHOENIX OVER NORTH-CENTRAL PINAL
COUNTY AND SOUTHERN GILA COUNTY. AS A RESULT...AN URBAN AND SMALL
STREAM FLOOD ADVISORY WAS ISSUED FOR SOUTHERN GILA COUNTY...
NORTHWEST PINAL COUNTY...AND MARICOPA COUNTY UNTIL 1 PM MST THIS
AFTERNOON. LA PAZ COUNTY WAS ALSO INCLUDED IN THIS ADVISORY. SEE
FLOOD STATEMENT UNDER PHXFLSPSR...WMO HEADER WGUS85 KPSR FLSPSR.

A FLOOD WARNING CONTINUES IN EFFECT FOR TONTO CREEK...CAVE CREEK...
AGUA FRIA RIVER ABOVE LAKE PLEASANT...HASSAYAMPA RIVER...AND
ASSOCIATED STREAMS AND TRIBUTARIES INCLUDING THOSE TO THE SALT
RIVER. ONLY MINOR OVERFLOW IS OCCURRING NEAR MOST OF THOSE RIVERS.
THE GUAGE ON THE AGUA FRIA RIVER AT ROCK SPRINGS REMAINS ABOVE FLOOD
STAGE...BUT IS EXPECTED TO GO BELOW FLOOD STAGE AND ALLOW THE FLOOD
WARNING TO BE CANCELLED BY THIS EVENING. SEE FLOOD WARNING UNDER
PHXFLWPSR...WMO HEADER WGUS45 KPSR FLWPSR.

SALT RIVER PROJECT INCREASED RELEASES FROM BARTLETT DAM DOWN THE
VERDE RIVER TO 30000 CUBIC FEET PER SECOND...AND FROM STEWART
MOUNTAIN DAM INTO THE SALT RIVER TO 20000 CUBIC FEET PER SECOND THIS
MORNING. THIS HIGH FLOW TOTALING 50000 CUBIC FEET PER SECOND WILL
REACH GRANITE REEF DIVERSION DAM BY 5 PM MST THIS AFTERNOON AND
TEMPE TOWN LAKE AND PRIEST DRIVE IN THE GREATER PHOENIX AREA BY
MIDNIGHT TONIGHT. SEE HYDROLOGIC STATEMENT UNDER PHXRVSPSR...WMO
HEADER FGUS85 KPSR RVSPSR.

THE LOW PRESSURE SYSTEM WILL CONTINUE MOVING EAST ACROSS NORTHERN
ARIZONA TODAY. THIS MEANS SHOWERS WITH SOME HEAVY RAIN MOSTLY OVER
SOUTH-CENTRAL ARIZONA TODAY. BESIDES FLASH FLOODING...ROCK AND
MUDSLIDES ARE A CONCERN PARTICULARLY OVER THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA...INCLUDING NORTH-CENTRAL PINAL COUNTY...
NORTHEAST MARICOPA COUNTY...AND SOUTHERN GILA COUNTY. THUS...A FLASH
FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL ARIZONA THROUGH 5 PM THIS
AFTERNOON. SEE FLASH FLOOD WATCH UNDER PHXFFAPSR...WMO HEADER WGUS65
KPSR FFAPSR.

ADDITIONAL RAINFALL AMOUNTS FROM LA PAZ COUNTY AND MARICOPA COUNTY
EASTWARD THIS AFTERNOON AND THIS EVENING WILL GENERALLY RANGE FROM A
FEW HUNDREDTHS OF AN INCH TO 2 TENTHS OF AN INCH. HOWEVER...SOME
AMOUNTS OVER HALF AN INCH ARE EXPECTED...ESPECIALLY OVER THE FAR
EASTERN GREATER PHOENIX AREA EASTWARD ACROSS SOUTHERN GILA
COUNTY...AND NORTH-CENTRAL PINAL COUNTY.

THE LOW PRESSURE SYSTEM WILL MOVE EAST AWAY FROM ARIZONA WITH
SHOWERS ENDING FROM THE WEST TONIGHT. AFTER PATCHY FOG LATE TONIGHT
AND SUNDAY MORNING...DRIER WEATHER IS EXPECTED SUNDAY AS HIGHER
PRESSURE ALOFT FROM THE PACIFIC MOVES EAST OVER THE SOUTHWESTERN
UNITED STATES.

ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP OVER THE EASTERN
PACIFIC...AND BRING AN INCREASING CHANCE OF SHOWERS DURING THE
LATTER PART OF THE COMING WEEK...ESPECIALLY FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLOOD WARNING FOR SOUTH-CENTRAL AZ...ZONES 22...23...AND
     24. THIS WILL PROBABLY BE CANCELLED THIS EVENING. SEE
     FLOOD WARNING UNDER PHXFLWPSR...WMO HEADER WGUS45 KPSR FLWPSR.
     FLASH FLOOD WATCH SOUTH-CENTRAL AZ TODAY...ZONES 22...23...
     24...27...AND 28. SEE FLASH FLOOD WATCH UNDER PHXFFAPSR...
     WMO HEADER WGUS65 KPSR FFAPSR.

CA...NONE.

&&

ELLIS
Hazardous weather outlook, Feb 12, 5:52 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST SAT FEB 12 2005

AZZ020-021-025-026-CAZ030>033-130100-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
552 AM MST (452 AM PST) SAT FEB 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE...AS
WELL AS SOUTHWESTERN ARIZONA

.DAY ONE...TODAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...
AND SOME BRIEF HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY. HOWEVER THE
MIDDLE PORTION OF NEXT WEEK WILL BE ON THE COOL AND WET SIDE...AND
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY.

AZZ022>024-027-028-130100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
552 AM MST SAT FEB 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA AND THE TONTO
NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. SEE PRODUCT PHXFFAPSR FOR
ADDITIONAL INFORMATION. A FLOOD WARNING IS IN EFFECT FOR THE
NORTHERN PORTIONS OF MARICOPA COUNTY...AND FOR SOUTHERN GILA COUNTY.
SEE PHXFLWPSR FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER THE MIDDLE PORTION OF NEXT
WEEK WILL LIKELY BE ON THE COOL AND WET SIDE...AND THERE WILL BE A
CHANCE FOR SHOWERS OR THUNDERSTORMS ON FRIDAY.

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 1:15 AM MSTFlash Flood WarningPSRGila, Maricopa4 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.